Asymptomatic Atypical Hyperplasia and Endometriosis Following Treatment with Tamoxifen: A Case Report and Review of the Literature
- View All
BACKGROUND: Tamoxifen may cause proliferative effects in the endometrium. Patients on tamoxifen have an increased risk for endometriosis, but are not routinely screened for this. CASE: A 49-year-old postmenopausal patient presented for a total laparoscopic hysterectomy and bilateral salpingo-oophorectomy several years after initiating tamoxifen for breast cancer. She had no clinical history to suggest endometriosis, but was found to have extensive pelvic endometriosis intraoperatively with polypoid hyperplasia found on the pathology of the uterine and the ovarian tissue. CONCLUSION: This is the first case reported of an asymptomatic patient on tamoxifen with a new diagnosis of endometriosis along with atypical hyperplasia in the ectopic tissue. The potential for pre-malignant/malignant transformation may alter the treatment course if identified following tamoxifen exposure.
has subject area